Alert archive / Colorado / Red Flag Warnings in 2010

Red Flag Warning 14, NWS Pueblo, CO

May 5, 20105 counties in Colorado

NWS Pueblo, CO issued this red flag warning at May 5, 2010, 3:17 PM MDT for 5 counties in Colorado. It took effect at May 6, 2010, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2010, 3:17 PM MDT (21:17 UTC)
In effect from
May 6, 2010, 11:00 AM MDT
Expired
May 6, 2010, 8:00 PM MDT
In force
9 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.3 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2010-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2010-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2705 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WWUS85 KPUB 052117
RFWPUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
317 PM MDT WED MAY 5 2010

...A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONE 224...
WHICH INCLUDES THE SAN LUIS VALLEY...THROUGH 8 PM TODAY...AND
AGAIN FROM 11 AM TO 8 PM THURSDAY. THIS WARNING IS FOR GUSTY 
WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS...

...A FIRE WEATHER WATCH IS IN EFFECT FOR FIRE WEATHER ZONE 224...
WHICH INCLUDES THE SAN LUIS VALLEY...FROM LATE FRIDAY MORNING THROUGH
FRIDAY EVENING. THIS WATCH IS FOR GUSTY WINDS...LOW RELATIVE
HUMIDITY...AND DRY FUELS...

.A STRONG UPPER LEVEL JET STREAM OVER THE AREA WILL KEEP WINDY
CONDITIONS ACROSS THE SAN LUIS VALLEY THROUGH THURSDAY. WIND GUSTS UP TO
40 TO 50 MPH ALONG WITH LOW RELATIVE HUMIDITY AND DRY FUELS...WILL
RESULT IN CONDITIONS FAVORABLE FOR EXTREME FIRE BEHAVIOR ACROSS
THE SAN LUIS VALLEY...ESPECIALLY ON THURSDAY WHEN WINDS ARE
EXPECTED TO BE THE STRONGEST. RAPID RATES OF FIRE SPREAD WILL BE
POSSIBLE WITH ANY FIRE STARTS. ANOTHER ROUND OF STRONG WINDS AND
LOW HUMIDITY IS POSSIBLE ON FRIDAY.

COZ224-061330-
/O.UPG.KPUB.FW.A.0006.100506T1700Z-100507T0200Z/
/O.NEW.KPUB.FW.W.0014.100506T1700Z-100507T0200Z/
/O.NEW.KPUB.FW.A.0007.100507T1700Z-100508T0200Z/
/O.CON.KPUB.FW.W.0013.000000T0000Z-100506T0200Z/
SAN LUIS VALLEY-
317 PM MDT WED MAY 5 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT THURSDAY...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 8 PM MDT THURSDAY. A
FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE WEATHER WATCH
IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING.  A RED
FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN COLORADO...224

STRONG SOUTHWEST WINDS WILL CONTINUE ACROSS THE SAN LUIS VALLEY
THIS EVENING WITH GUSTS UP TO 35 TO 40 MPH POSSIBLE THROUGH THE
EVENING. WINDS WILL DECREASE OVERNIGHT WITH MODERATE HUMIDITY
RECOVERIES EXPECTED. HOWEVER...EVEN STRONGER WEST WINDS ARE
EXPECTED TO RETURN ON THURSDAY RESULTING IN ANOTHER ROUND OF CRITICAL
FIRE WEATHER CONDITIONS. RAPID TO EXTREME RATES OF FIRE SPREAD
WILL BE POSSIBLE ON THURSDAY AS WINDS GUST TO AROUND 50 MPH DURING
THE AFTERNOON.

GUSTY WINDS AND LOW HUMIDITIES WILL BE POSSIBLE AGAIN ON
FRIDAY...AS SOUTHWEST WINDS GUST UP TO 35 MPH DURING THE
AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
4 follow-up statements
512 
WWUS85 KPUB 060152
RFWPUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
752 PM MDT WED MAY 5 2010

...A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONE 224...
WHICH INCLUDES THE SAN LUIS VALLEY...FROM 11 AM TO 8 PM THURSDAY.
THIS WARNING IS FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...AND DRY
FUELS...

...A FIRE WEATHER WATCH IS IN EFFECT FOR FIRE WEATHER ZONE 224...
WHICH INCLUDES THE SAN LUIS VALLEY...FROM LATE FRIDAY MORNING
THROUGH FRIDAY EVENING. THIS WATCH IS FOR GUSTY WINDS...LOW
RELATIVE HUMIDITY...AND DRY FUELS...

.A STRONG UPPER LEVEL JET STREAM OVER THE AREA WILL KEEP WINDY
CONDITIONS ACROSS THE SAN LUIS VALLEY FOR THURSDAY...AND POSSIBLY
ON FRIDAY AS WELL. WIND GUSTS UP TO 40 TO 50 MPH ALONG WITH LOW
RELATIVE HUMIDITY AND DRY FUELS...WILL RESULT IN CONDITIONS
FAVORABLE FOR EXTREME FIRE BEHAVIOR ACROSS THE SAN LUIS
VALLEY. RAPID RATES OF FIRE SPREAD WILL BE POSSIBLE WITH ANY FIRE
STARTS. 

COZ224-061800-
/O.EXP.KPUB.FW.W.0013.000000T0000Z-100506T0200Z/
/O.CON.KPUB.FW.W.0014.100506T1700Z-100507T0200Z/
/O.CON.KPUB.FW.A.0007.100507T1700Z-100508T0200Z/
SAN LUIS VALLEY-
752 PM MDT WED MAY 5 2010

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
THURSDAY...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING...
...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING. A RED
FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT THURSDAY. A
FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN COLORADO...224

STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED TO RETURN ON THURSDAY
RESULTING IN ANOTHER ROUND OF CRITICAL FIRE WEATHER CONDITIONS.
RAPID TO EXTREME RATES OF FIRE SPREAD WILL BE POSSIBLE ON THURSDAY
AS WINDS GUST TO AROUND 50 MPH DURING THE AFTERNOON.

GUSTY WINDS AND LOW HUMIDITIES WILL BE POSSIBLE AGAIN ON FRIDAY...
AS SOUTHWEST WINDS GUST UP TO 35 MPH DURING THE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
986 
WWUS85 KPUB 061026
RFWPUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
426 AM MDT THU MAY 6 2010

...A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONE 224...
WHICH INCLUDES THE SAN LUIS VALLEY...FROM 11 AM TO 8 PM TODAY. THIS
WARNING IS FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...AND DRY
FUELS...

...A FIRE WEATHER WATCH IS IN EFFECT FOR FIRE WEATHER ZONE 224...
WHICH INCLUDES THE SAN LUIS VALLEY...FROM LATE FRIDAY MORNING
THROUGH FRIDAY EVENING. THIS WATCH IS FOR GUSTY WINDS...LOW
RELATIVE HUMIDITY...AND DRY FUELS...

.A STRONG UPPER LEVEL JET STREAM OVER THE AREA WILL KEEP WINDY
CONDITIONS ACROSS THE SAN LUIS VALLEY TODAY...AND POSSIBLY ON
FRIDAY AS WELL. WIND GUSTS TO AROUND 50 MPH ALONG WITH LOW
RELATIVE HUMIDITY AND DRY FUELS...WILL RESULT IN CONDITIONS
FAVORABLE FOR EXTREME FIRE BEHAVIOR ACROSS THE SAN LUIS VALLEY.
RAPID RATES OF FIRE SPREAD WILL BE POSSIBLE WITH ANY FIRE STARTS.

COZ224-070230-
/O.CON.KPUB.FW.W.0014.100506T1700Z-100507T0200Z/
/O.CON.KPUB.FW.A.0007.100507T1700Z-100508T0200Z/
SAN LUIS VALLEY-
426 AM MDT THU MAY 6 2010

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MDT THIS EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MDT THIS EVENING. A FIRE WEATHER WATCH REMAINS IN EFFECT
FROM FRIDAY MORNING THROUGH FRIDAY EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN COLORADO...224

STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED TO RETURN TODAY
RESULTING IN ANOTHER ROUND OF CRITICAL FIRE WEATHER CONDITIONS.
RAPID TO EXTREME RATES OF FIRE SPREAD WILL BE POSSIBLE AS WINDS
GUST TO AROUND 50 MPH DURING THE AFTERNOON.

GUSTY WINDS AND LOW HUMIDITIES WILL BE POSSIBLE AGAIN ON FRIDAY...
AS SOUTHWEST WINDS GUST UP TO 35 MPH DURING THE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
397 
WWUS85 KPUB 062141
RFWPUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
341 PM MDT THU MAY 6 2010

...RED FLAG WARNINGS IN EFFECT FOR FIRE WEATHER ZONE 224...
WHICH INCLUDES THE SAN LUIS VALLEY...UNTIL 8 PM TODAY...AND
AGAIN ON FRIDAY FROM 11 AM TO 8 PM. THESE WARNINGS ARE FOR 
GUSTY WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS...

...A FIRE WEATHER WATCH IS IN EFFECT FOR FIRE WEATHER ZONE 224...
WHICH INCLUDES THE SAN LUIS VALLEY...FROM LATE SATURDAY MORNING
THROUGH SATURDAY EVENING. THIS WATCH IS FOR GUSTY WINDS...LOW
RELATIVE HUMIDITY...AND DRY FUELS...

.STRONG WINDS WILL CONTINUE THIS EVENING IN THE SAN LUIS VALLEY
CREATING CRITICAL FIRE WEATHER CONDITIONS. THESE SAME GUSTY CONDITIONS
WILL DEVELOP AGAIN ON FRIDAY IN THE LATE MORNING OR EARLY
AFTERNOON...ALONG WITH RELATIVE HUMIDITIES OF 15 PERCENT AND
LOWER...RESULTING IN CONDITIONS FAVORABLE FOR EXTREME FIRE
BEHAVIOR. RAPID RATES OF FIRE SPREAD WILL BE POSSIBLE WITH ANY
FIRE STARTS. ANOTHER ROUND OF STRONG WINDS AND LOW HUMIDITIES WILL
BE POSSIBLE ON SATURDAY.


COZ224-071345-
/O.UPG.KPUB.FW.A.0007.100507T1700Z-100508T0200Z/
/O.NEW.KPUB.FW.W.0015.100507T1700Z-100508T0200Z/
/O.NEW.KPUB.FW.A.0008.100508T1700Z-100509T0200Z/
/O.CON.KPUB.FW.W.0014.000000T0000Z-100507T0200Z/
SAN LUIS VALLEY-
341 PM MDT THU MAY 6 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT FRIDAY...
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 8 PM MDT FRIDAY. A
FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE WEATHER WATCH
IS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING. A
RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONE IN COLORADO...224.

STRONG SOUTHWEST WINDS WILL CONTINUE ACROSS THE SAN LUIS VALLEY
THIS EVENING WITH GUSTS UP TO 35 TO 40 MPH. WINDS WILL DECREASE
OVERNIGHT WITH MODERATE HUMIDITY RECOVERIES EXPECTED.
HOWEVER...STRONG WEST WINDS ARE EXPECTED TO RETURN ON FRIDAY RESULTING
IN ANOTHER ROUND OF CRITICAL FIRE WEATHER CONDITIONS. RAPID RATES
OF FIRE SPREAD WILL BE POSSIBLE ON FRIDAY AS WINDS GUST TO 40 MPH
DURING THE AFTERNOON.

GUSTY WINDS AND LOW HUMIDITIES WILL BE POSSIBLE AGAIN ON
SATURDAY FROM THE LATE MORNING HOURS INTO THE EARLY EVENING 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
812 
WWUS85 KPUB 070152
RFWPUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
752 PM MDT THU MAY 6 2010

...RED FLAG WARNING IN EFFECT FOR FIRE WEATHER ZONE 224... WHICH
INCLUDES THE SAN LUIS VALLEY...ON FRIDAY FROM 11 AM TO 8 PM. THIS
WARNING IS FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...AND DRY
FUELS...

...A FIRE WEATHER WATCH IS IN EFFECT FOR FIRE WEATHER ZONE 224...
WHICH INCLUDES THE SAN LUIS VALLEY...FROM LATE SATURDAY MORNING
THROUGH SATURDAY EVENING. THIS WATCH IS FOR GUSTY WINDS...LOW
RELATIVE HUMIDITY...AND DRY FUELS...

.STRONG GUSTY WINDS ARE EXPECTED TO DEVELOP ONCE AGAIN FRIDAY IN
THE LATE MORNING OR EARLY AFTERNOON...ALONG WITH RELATIVE
HUMIDITIES OF 15 PERCENT AND LOWER...RESULTING IN CONDITIONS
FAVORABLE FOR EXTREME FIRE BEHAVIOR. RAPID RATES OF FIRE SPREAD
WILL BE POSSIBLE WITH ANY FIRE STARTS. ANOTHER ROUND OF STRONG
WINDS AND LOW HUMIDITIES WILL BE POSSIBLE ON SATURDAY.

COZ224-071800-
/O.EXP.KPUB.FW.W.0014.000000T0000Z-100507T0200Z/
/O.CON.KPUB.FW.W.0015.100507T1700Z-100508T0200Z/
/O.CON.KPUB.FW.A.0008.100508T1700Z-100509T0200Z/
SAN LUIS VALLEY-
752 PM MDT THU MAY 6 2010

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
FRIDAY...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...
...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
FRIDAY. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY
MORNING THROUGH SATURDAY EVENING.

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN COLORADO...224

STRONG WEST WINDS ARE EXPECTED TO RETURN ON FRIDAY RESULTING IN
ANOTHER ROUND OF CRITICAL FIRE WEATHER CONDITIONS. RAPID RATES OF
FIRE SPREAD WILL BE POSSIBLE ON FRIDAY AS WINDS GUST TO 40 MPH
DURING THE AFTERNOON.

GUSTY WINDS AND LOW HUMIDITIES WILL BE POSSIBLE AGAIN ON SATURDAY
FROM THE LATE MORNING HOURS INTO THE EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at May 5, 9:43 AM MDT, 5 hours 34 minutes earlier.

Area forecast discussion, May 5, 9:43 AM MDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
943 AM MDT WED MAY 5 2010

.UPDATE...
CURRENT DEW POINTS ON THE PLAINS ARE IN THE LOWER TEENS WHICH IS
SIGNIFICANTLY LOWER THAN PREVIOUS MODELS INDICATED. HAVE UPDATED
GRIDS TO DECREASE DEW POINTS THIS MORNING. ALTHOUGH WINDS SHOULD
SWING AROUND FROM THE SOUTHEAST BY THIS AFTERNOON...IT WILL TAKE TIME FOR
APPRECIABLE DEW POINTS TO ADVECT BACK INTO THE AREA. THIS WILL
HAVE RAMIFICATIONS ON POPS FOR LATER THIS AFTERNOON. HAVE CUT BACK
POPS ACROSS THE PIKES PEAK REGION...BUT WILL MAINTAIN SOME LOW
GRADE ISO POPS.  -KT

&&

.PREV DISCUSSION... /ISSUED 506 AM MDT WED MAY 5 2010/

SHORT TERM...

(TODAY AND TONIGHT)

..ANOTHER BREEZY AND MILD DAY...

A WEAK FRONT HAS MOVED THROUGH THE PLAINS...LEAVING WEAK UPSLOPE
IN PLACE OVR THE PLAINS. BL TOO DRY FOR ANY STRATUS TO DEVELOP.
RESIDUAL UPSLOPE WILL HOLD DOWN MAX TEMPS TODAY...WHICH SHOULD END UP
ABOUT 10 DEG LOWER THAN YESTERDAYS HIGHS OVER THE LOWER ARKANSAS
VALLEY. SOME MODEST MID LEVEL MOISTURE WILL MOVE THROUGH THE NRN
PORTION OF THE STATE LATER THIS AFTERNOON...SO WILL MAINTAIN LOW
POPS OVER THE UPPER ARKANSAS VALLEY AND PIKES PEAK REGION. WILL
ALSO KEEP MENTION OF ISOLD TS...BUT LIMIT EXTENT TO THE 20Z-04Z TIME
FRAME SINCE TS POTENTIAL WILL BE LIMITED ONCE THE SUN HAS SET.
WILL BE BREEZY AGAIN OVER THE PLAINS...BUT WINDS WILL BE MORE FROM A
SRLY TO SERLY DIRECTION. SAN LUIS VALLEY WILL AGAIN BE WINDY WITH
STRONGER SW FLOW ALOFT MOVING INTO SW CO...AND ALONG WITH DRY
CONDITIONS RED FLAG CONDITIONS SHOULD BE AGAIN EASILY MET THIS
AFTERNOON. 44

LONG TERM...

(THURSDAY THROUGH TUESDAY)

..COLD FRONT TO PUSH THROUGH THE EASTERN PLAINS LATE THURSDAY AND
THURSDAY NIGHT...

MODELS GENERALLY AGREE ON PUSHING A COLD FRONT OVER THE PALMER DIVIDE
LATE THURSDAY AFTERNOON AND THEN SOUTH THROUGH THE REST OF THE PLAINS
THURSDAY EVENING. HOWEVER...BIG DIFFERENCES ON THE AMOUNT OF
WEATHER EXPECTED WITH THE FRONT. THE NAM12 HAS A NARROW RIBBON OF
MOIST...UNSTABLE AIR COMING THROUGH WITH THE FROPA...WHICH WOULD GIVE
THE EAST A SHOT AT SOME LATE AFTERNOON...EARLY EVENING
THUNDERSTORMS. HOWEVER...THE GFS40 KEEPS VIRTUALLY ALL OF THE
ACTION WELL EAST OF COLORADO. FORECAST FOR THURSDAY AND THURSDAY
NIGHT IS CURRENTLY BASED ON THE HIGHER RESOLUTION NAM12...WHICH
SHOULD BE HANDLING THE SMALLER SCALE FEATURES BETTER. SO...WILL HAVE
AT LEAST ISOLATED THUNDERSTORMS IN THE FORECAST FOR THE EASTERN PLAINS
LATE THURSDAY/EARLY THURSDAY EVENING. LOOKS LIKE STORMS WITH
BIGGEST UMP SHOULD BE IN KANSAS. HOWEVER...THE 06Z NAM12 LOOKS
INTERESTING...WITH THE NOSE OF THE LOW LEVEL JET PUNCHING UP INTO
NORTHWEST KANSAS NEAR THE INTERSECTION OF A WARM FRONT...COLD
FRONT...AND SMALL OCCLUSION. MODELS SHOW SOME CIN IN THIS AREA AS
WELL...BUT IF THAT CAN BE OVERCOME...COULD GET INTERESTING NOT
TOO FAR FROM OUR BORDER LATE THURSDAY AFTERNOON. THE NAM12 SHOWS
BULK SHEARS THIS VICINITY IN THE 50-75 KNOT RANGE...WITH SFC CAPES
NEARING 2000 J/KG AND LIFTED INDICES OF -6. CURRENTLY...DEWPOINTS
THIS VICINITY ARE ONLY IN THE LOWER 20S. CAN THE RETURN FLOW
ASSOCIATED WITH THE LOW LEVEL JET BRING THE 50S OVER CENTRAL
OKLAHOMA BACK UP THIS WAY BY TOMORROW AFTERNOON. THERE IS PLENTY
OF TIME...BUT WILL THIS ACTUALLY OCCUR? THE GFS40 DOESN'T THINK
SO. WILL JUST HAVE TO MONITOR TRENDS OVER THE NEXT 12-18 HOURS AND
SEE WHAT HAPPENS.

ON FRIDAY...THE SAN LUIS VALLEY MAY BE ON THE EDGE AGAIN WITH REGARD
TO THE FIRE DANGER. CURRENT GUIDANCE IS COOLER AND LESS WINDY THAN
ON THURSDAY...WHICH SHOULD NEGATE THE FIRE WEATHER THREAT.  HOWEVER...
IT COULD DEFINITELY BE CLOSE. IN FACT...THE HUMIDITIES WILL
PROBABLY MAKE IT. IF THE WINDS COME UP FROM WHAT ARE CURRENTLY
FORECAST...MAY NEED SOME FIRE WEATHER HIGHLIGHTS. THE THREAT WILL
BE ON THE INCREASE AGAIN OVER THE WEEKEND INTO EARLY NEXT
WEEK...AS WARM AND WINDY CONDITIONS RETURN TO THE VALLEY.
ELSEWHERE...FUELS ARE NOT CRITICAL AT THIS TIME DUE TO ONGOING
GREENUP ACROSS THE LOWER ELEVATIONS AND OR MOIST CONDITIONS FROM
SNOWMELT AT HIGHER ELEVATIONS.

THE EASTERN PLAINS WILL GENERALLY BE DRY...COOL AND BREEZY FRIDAY
THROUGH THE WEEKEND...AS A COLD FRONT HOVERS OVER THE PLAINS. LATE
SUNDAY...THE DRYLINE COULD TIGHTEN UP OVER THE SOUTHEAST BORDER
COUNTIES...POSSIBLY THREATENING SEVERE WEATHER...AGAIN ON MONDAY
AS WELL. HOWEVER...IF THE 06Z NAM12 IS RIGHT...ANY DRYLINE WILL
KICK EAST BY MONDAY AFTERNOON...REPLACED BY HOT AND GUSTY
SOUTHWEST WINDS AHEAD OF THE NEXT TROUGH MOVING ACROSS UTAH AND
ARIZONA. HARD TO SAY HOW THE SYSTEM WILL COME ACROSS COLORADO ON
TUESDAY AND WEDNESDAY AS THERE ARE A WIDE VARIETY OF SOLUTIONS.
IN GENERAL...SHOULD BE TURNING COOLER WITH INCREASED CHANCES FOR
PRECIPITATION BUT NO DETAILS YET. COULD PASS MAINLY TO THE NORTH
WITH MORE WIND FOR SOUTHERN COLORADO...OR COULD END UP FARTHER
SOUTH WITH A COOLER AND WETTER SCENARIO. HAVE SEEN BOTH SOLUTIONS
IN THE MODELS ALREADY. STAY TUNED.

AVIATION...BREEZY CONDITIONS WITH S TO SE WINDS ARE EXPECTED OVER
THE PLAINS TODAY...WHILE SAN LUIS VALLEY WILL SEE STRONGER SW WINDS
THAT MAY GUST IN THE 30-40 KT RANGE LATE THIS AFTERNOON THROUGH
EARLY EVE. BLOWING DUST MAY REDUCE VIS OVER THE VALLEY AS WINDS PICK
UP THIS AFTERNOON. THERE IS A SLIGHT CHANCE FOR AN ISOLD HIGH BASED
STORM OVER THE PIKES PEAK REGION LATE THIS AFTERNOON OR EARLY
EVE...BUT THE PROBABILITY OF TS AFFECTING KCOS IS LOW. 44

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ224.

FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR COZ224.

&&

31/50
Hazardous weather outlook, May 5, 6:52 AM MDT, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
652 AM MDT WED MAY 5 2010

COZ058>089-093>099-061300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
652 AM MDT WED MAY 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF DRY FUELS...STRONG WINDS AND VERY LOW RELATIVE
HUMIDITIES WILL ALLOW FOR THE POTENTIAL FOR EXTREME FIRE BEHAVIOR
TODAY ACROSS THE SAN LUIS VALLEY. FOR THIS REASON A RED FLAG WARNING
IS IN EFFECT FOR TODAY IN THE SAN LUIS VALLEY.

AN ISOLATED THUNDERSTORM MAY OCCUR LATE THIS AFTERNOON AND EARLY
EVENING OVER THE NORTHERN MOUNTAINS OR PIKES PEAK REGION. ANY
STORMS SHOULD BE WEAK AND SHORT LIVED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO THE
EASTERN PLAINS THURSDAY AFTERNOON AND EVENING.  AT THE PRESENT
TIME...THE PRIMARY THREATS ARE EXPECTED TO BE LIGHTNING...WIND
GUSTS TO 55 MPH...LOCAL SMALL HAIL...AND BRIEF HEAVY RAIN. A FEW
SNOW SHOWERS WILL BE POSSIBLE OVER THE MOUNTAINS THURSDAY AFTERNOON
AND EVENING...BUT MAINLY OVER CENTRAL AND EASTERN RANGES...WHERE
UP TO AN INCH OF SNOW COULD FALL.

HIGH FIRE DANGER WILL CONTINUE ACROSS THE SAN LUIS VALLEY INTO
EARLY NEXT WEEK...AS STRONG GUSTY WINDS...LOW HUMIDITIES AND
DRY FUELS CONTINUE. ELSEWHERE...FUELS ARE NOT CRITICAL AT THIS
TIME DUE TO ONGOING GREENUP ACROSS THE LOWER ELEVATIONS AND OR
MOIST CONDITIONS FROM SNOWMELT AT HIGHER ELEVATIONS.

A DRYLINE COULD THREATEN THE SOUTHEAST COLORADO BORDER COUNTIES
LATE SUNDAY...AND POSSIBLY AGAIN ON MONDAY. IF THE DRYLINE
DEVELOPS FAR ENOUGH WEST...WE COULD BE LOOKING AT A SEVERE WEATHER
THREAT IN THESE AREAS.

THE NEXT BIG CHANGE IN THE WEATHER COULD ARRIVE AS EARLY AS MONDAY
NIGHT. THE MOUNTAINS COULD SEE SEVERAL INCHES OF NEW SNOW MONDAY
NIGHT AND TUESDAY. EVEN THE LOWER ELEVATIONS COULD SEE A LITTLE
WET SNOW DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

44/50

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 3:17 PM MDTFire Weather WatchPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache24 hr

Nearby

Red Flag Warnings in Colorado, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.